Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 24, NWS JSJ

May 6, 2024

NWS JSJ issued this flash flood warning at May 6, 2024, 3:26 PM CDT. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2024, 3:26 PM CDT (20:26 UTC)
Expired
May 6, 2024, 5:30 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 86 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:00 PM CDTFLASH FLOOD2 Nne Sabana Grande, PRPR 364 near quebrada Tita impassable due to creek out of its banks.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

788 
WGCA52 TJSJ 062026
FFWSJU
PRC121-153-062230-
/O.NEW.TJSJ.FF.W.0024.240506T2026Z-240506T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
426 PM AST Mon May 6 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Sabana Grande and Yauco...

* Until 630 PM AST.

* At 426 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms. Mudslides.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1808 6698 1814 6697 1815 6691 1815 6690
      1815 6689 1814 6687 1814 6686 1816 6685
      1816 6682 1815 6682 1815 6680 1800 6684
      1801 6687 1802 6688 1802 6689 1802 6691
      1804 6698

FLASH FLOOD...RADAR INDICATED

$$

DS
1 follow-up statement
596 
WGCA72 TJSJ 062222
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
622 PM AST Mon May 6 2024

PRC121-153-062232-
/O.EXP.TJSJ.FF.W.0024.000000T0000Z-240506T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sabana Grande PR-Yauco PR-
622 PM AST Mon May 6 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM AST THIS EVENING FOR 
SABANA GRANDE AND YAUCO COUNTIES...

The heavy rain has ended. However, please continue to heed remaining 
road closures.

&&

LAT...LON 1808 6698 1814 6697 1815 6691 1815 6690
      1815 6689 1814 6687 1814 6686 1816 6685
      1816 6682 1815 6682 1815 6680 1800 6684
      1801 6687 1802 6688 1802 6689 1802 6691
      1804 6698

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:08 PM CDT, 18 minutes earlier.

Area forecast discussion, May 6, 3:08 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
408 PM AST Mon May 6 2024

.SYNOPSIS...Abundant moisture and increasing instability from an
approaching mid-to-upper-level trough will maintain a wet and
unstable weather pattern during the next few days. Due to the
soil saturation and the much above- normal streamflows along PR's
principal rivers, any period of moderate to heavy rains may
result in sudden urban and small stream flooding to localized
flash floods and mudslides near areas of steep terrain.
Additionally, due to the high moisture content, above-normal heat
indices surpassing 102 degrees Fahrenheit.

&&

.SHORT TERM...Today through Wednesday...

Doppler radar indicated showers developed early this morning over
northeastern Puerto Rico. As the day progressed, shower development
was gradually observed downwind from the local islands, and around
10 AM AST, convective development began over central Puerto Rico and
downwind from El Yunque National Forest. By noon, shower activity
intensified and spread across most Puerto Rico. So far, radar
estimates recorded around 3 to 5 inches of rain in and around Coamo,
Adjuntas, San German, Jayuya, and Morovis. During this time,
various Flood Advisories and one Flash Flood Warning for Coamo
were issued. High temperatures have been in the mid 80s to lower
80s across most coastal sites. Winds were generally easterly with
sea breeze variations at 10-15 mph, but gusty of up to 20-25 mph
near the shower and thunderstorm activity.

The wet pattern will persist during the forecast period, with
precipitable water values holding at above-normal moisture levels
around 2.0 to 2.4 inches. While an eastward moving high pressure
will maintain light to moderate east to east-northeast winds at 5-15
mph at lower levels, conditions aloft will remain favorable for deep
convective development with a weak trade wind cap inversion and the
passage of an upper-level trough Tuesday into Wednesday. This wet
and unstable scenario will not only support an active weather
pattern, but the expected slow-moving showers will likely support an
elevated flooding risk. Since soils are saturated and river
streamflows are running much above normal, any period of moderate to
locally heavy rain could lead to dangerous flooding impacts, as well
as sudden mudslides and landslides in areas of steep terrain.

For tonight, prolonged showers and isolated thunderstorms following
the afternoon convection will continue to affect mainland Puerto
Rico through the evening hours. As the night progresses, the shower
and isolated thunderstorm activity will shift to the local waters
and coastal areas of northern and eastern Puerto Rico, Vieques,
Culebra, and the U.S. Virgin Islands. With the proximity and then
passage of an upper-level trough, weather conditions will likely
deteriorate Tuesday into Wednesday. Based on the model guidance, an
increase in shower and thunderstorm activity is expected throughout
the period, with peak activity likely on Tuesday afternoon and
around midnight on Wednesday, when mid-level temperatures will drop
to around -8 degrees Celsius and precipitable water values will
peak around 2.3-2.4 inches. For that reason, we encourage
residents and visitors to remain weather-aware and informed about
these potential hazards and to monitor the forecast for future
updates.

Temperature-wise, a warm trend will continue, with daytime high
temperatures ranging between the upper 80s to lower 90s along the
coastal/urban areas and in the upper 70s to low 80s along the higher
terrains. Combined with above-than-normal moisture, heat indices may
exceed 102 degrees Fahrenheit across coastal areas of Puerto Rico
and the local islands, as well as other urban areas.

.LONG TERM...Thursday through Monday

FROM PREV DISCUSSION... /issued 402 AM AST Mon May 6 2024/

The mid to upper-level trough will continue moving away from the
region on Thursday, leaving the islands in a less favorable
position for organized convection. A mid to upper-level ridge will
try to build over the Northeast Caribbean Friday into the
weekend, which may further decrease local instability, potentially
bringing relief from the current weather conditions.

At the surface, GFS Total Precipitable Water guidance suggests
values returning to the typical values for this time of year from
Thursday onward. However, patches of increased moisture may arrive
occasionally. Regardless of whether we observe a mixture of
sunshine and clouds each day, strong afternoon convection could
develop due to local effects and sea breeze variations each day.
Additionally, due to the atypical high sea surface temperature,
the advection of a cooler air mass across the warmer waters may
result in frequent nighttime showers, reaching the windward
sections each night.

Temperature-wise, combining high moisture content with the
typical upper 80s to low 90s maximum air temperatures will result
in heat indices between 100-107 Fahrenheit or even higher,
especially during the daily maximum heating, across the USVI and
PR's urban and coastal areas where no significant rain is
observed.

&&

.AVIATION...
(18Z TAFS)

The potential for VCTS and showers will continue across most sites,
promoting MVFR to brief IFR conditions, especially across PR
terminals through 06/23Z. VCTS/VCSH are likely across all sites
through the rest of the period. E to NE surface winds at 10-15 kts,
and then becoming lighter and more variable after 05/23Z

&&

.MARINE...

A surface high-pressure building across the Western Atlantic will
push a surface trough further east away from the Northeast
Caribbean, promoting light to moderate trade winds. From late
Tuesday night onward, pulses of northeasterly swell will spread
across the regional waters. Afternoon convection may result in
strong thunderstorms across the coastal sections of northern and
western PR each day. Increasing shower and thunderstorm activity is
likely on Tuesday and Wednesday.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...OMS/RC/DSR
LONG TERM....ICP
AVIATION...RC/DSR
PUBLIC...RC/RVT
Hazardous weather outlook, May 6, 3:49 AM CDT, 11 hours 37 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
444 AM AST lunes 6 de mayo de 2024

AMZ711>745-PRZ001>013-070845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
444 AM AST lunes 6 de mayo de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
de las islas y las aguas circundantes. Esté atento a las tormentas
eléctricas en su área y esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados. Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Índice de calor de 102-107 grados a través de
sectores costeros y urbanos. Agotamiento por calor es posible con
una exposición prolongada.

.DÍAS DOS A SIETE...martes a domingo

Se espera que un patrón meteorológico húmedo e inestable persista
hasta al menos mediados de la semana. Una serie de vaguadas
promoverá tormentas eléctricas y lluvia excesiva a través del área,
mejorando el potencial de inundaciones a través de las islas. El
riesgo de corrientes marinas variará entre moderado y alto la
próxima semana desde el martes en adelante.

.COMUNICADO INFORMATIVO OBSERVADOR...

Se les exhorta a los observadores a reportar. Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-070845-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
444 AM AST lunes 6 de mayo de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
de las aguas locales. Esté atento a las tormentas eléctricas en su
área y esté preparado para buscar refugio.

.Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal
drenaje a través de Santa Cruz. Las inundaciones urbanas y de
riachuelos son posibles.

.Calor Excesivo...Índice de calor de 102-107 grados a través de
áreas urbanas y costeras. Agotamiento por calor es posible con una
exposición prolongada.

.DÍAS DOS A SIETE...martes a domingo

Se espera que un patrón meteorológico húmedo e inestable persista
hasta al menos mediados de la semana. Una serie de vaguadas
promoverá tormentas eléctricas y lluvia excesiva a través del área,
mejorando el potencial de inundaciones a través de las islas. El
riesgo de corrientes marinas variará entre moderado y alto la
próxima semana desde el martes en adelante.

.COMUNICADO INFORMATIVO OBSERVADOR...

Se les exhorta a los observadores a reportar. Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Special weather statement, May 6, 2:37 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service San Juan PR
337 PM AST Mon May 6 2024

PRZ007-062000-
Ponce and Vicinity PR-
337 PM AST Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GUAYANILLA AND
YAUCO MUNICIPALITIES THROUGH 400 PM AST...

At 336 PM AST, Doppler radar was tracking a strong thunderstorm near
Guayanilla, moving southwest at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Yauco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1813 6685 1810 6678 1801 6681 1803 6688
TIME...MOT...LOC 1936Z 024DEG 5KT 1808 6682

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Local storm report, May 6, 3:05 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
405 PM AST Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Landslide        3 SW Morovis            18.30N 66.43W
05/06/2024                   Morovis            PR   911 Call Center

            Landslide was reported at carr 155 ramal 567
            towards Hacienda El Patrimonio. The road has
            been reported as impassable.

&&

RVT
Local storm report, May 6, 3:08 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
408 PM AST Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Landslide        2 ENE Morovis           18.34N 66.38W
05/06/2024                   Morovis            PR   Emergency Mngr

            A landslide was reported at carr. 159 Barrio
            Unibon Sector Gotay. Road is impassable.

&&

RVT
Local storm report, May 6, 3:19 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
419 PM AST Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Landslide        1 NE Coamo              18.10N 66.35W
05/06/2024                   Coamo              PR   Emergency Mngr

            Flash flooding reported on road 5556
            Hacienda Santa Ana, sector Los Flamboyanes.
            A family was reported as trapped.

&&

RVT
Local storm report, May 6, 3:24 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
424 PM AST Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Flash Flood      2 N Coamo               18.11N 66.36W
05/06/2024                   Coamo              PR   Emergency Mngr

            Carretera 556 impassable due to Rio Coamo
            out of its banks.

&&

RVT

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:26 PM CDTAreal Flood AdvisoryJSJ3 hr
May 5, 7:41 PM CDTAreal Flood AdvisoryJSJ2 hr
May 6, 12:31 PM CDTAreal Flood AdvisoryJSJ3 hr
May 6, 1:06 PM CDTAreal Flood AdvisoryJSJ3 hr
May 6, 1:19 PM CDTAreal Flood AdvisoryJSJ3 hr
May 6, 1:29 PM CDTAreal Flood AdvisoryJSJ3 hr
May 6, 1:47 PM CDTAreal Flood AdvisoryJSJ4 hr
May 6, 1:49 PM CDTAreal Flood AdvisoryJSJ3 hr
May 6, 2:17 PM CDTFlash Flood WarningJSJ88 min
May 6, 2:20 PM CDTAreal Flood AdvisoryJSJ2 hr
May 6, 2:37 PM CDTSpecial Weather StatementJSJ23 min
May 6, 3:49 PM CDTAreal Flood AdvisoryJSJ116 min
May 6, 4:13 PM CDTAreal Flood AdvisoryJSJ2 hr
May 6, 5:02 PM CDTAreal Flood WarningJSJ6 hr
May 6, 5:17 PM CDTAreal Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.